Alert archive / Illinois / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 87, NWS Quad Cities, IA

July 19, 1997Rock Island County, Illinois

NWS Quad Cities, IA issued this severe thunderstorm warning at Jul 19, 1997, 3:03 PM CDT for Rock Island County, Illinois. It was in force for 47 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 19, 1997, 3:03 PM CDT (20:03 UTC)
Expired
Jul 19, 1997, 3:50 PM CDT
In force
47 min
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Rock Island County, IL

The radar

The Quad Cities radar (KDVN), 16 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 19, 3:40 PM CDTThunderstorm Wind 52Reynolds, ILNumerous reports of large tree limb damage.
Jul 19, 3:40 PM CDTThunderstorm Wind 52East Moline, ILNumerous reports of large tree limb damage.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 8.1 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 1997-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 232 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 1997-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 116 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
232 J/kg
Mixed-layer CIN
-190 J/kg
Mixed-layer LCL
1181 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
116 m²/s²
0-3 km storm-relative helicity
158 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.3

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KMLI 192004 RRA
SVRMLI
ILC161-192050-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT SAT JUL 19 1997

* SEVERE THUNDERSTORM WARNING FOR
  ROCK ISLAND COUNTY IN NORTHWESTERN ILLINOIS

* UNTIL 350 PM CDT
 
* SOME LOCATIONS AFFECTED
  ANDALUSIA                          AROUND 305 PM CDT
  GINGER HILL                        AROUND 305 PM CDT
  OAK GROVE                          AROUND 305 PM CDT
  EDGINGTON                          AROUND 315 PM CDT
  TAYLOR RIDGE                       AROUND 315 PM CDT

* AT 300 PM CDT...A SEVERE THUNDERSTORM WAS INDICATED BY QUAD
  CITIES IA DOPPLER RADAR IN THE VICINITY OF QUAD CITIES MOVING
  SOUTH AT 15 MPH.
 
IF YOU ARE OUTSIDE...SEEK SHELTER FROM THE STORM IN A STRONG
BUILDING. DAMAGING WIND...LARGE HAIL...VERY HEAVY RAIN AND
DEADLY LIGHTNING ARE ALL POSSIBLE IN SEVERE THUNDERSTORMS.

LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN THREAT0 FROM THIS
STORM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 1:32 PM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Jul 19, 1:32 PM CDT, 1 hour 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
131 PM CDT SAT JUL 19 1997

ADAP SHOWED GUD SFC MOIST FLUX CNVG ALONG STATIONARY FNT FM NR OTM-MCW.
NO CAP AND LI'S TO MINUS 12 IN SE IA WHERE CELLS POPPING W\ AID OF
DIURNAL HTG. DRY POCKET EVIDENT ON MORNING KDVN SOUNDING FAVORABLE FOR
WET MICROBURST SCENARIO. CELL NR UIN HAD A TOP AT 56 KFT W\ VIL IN LWR
60S. KLSX JUST WARNED ON IT FOR SOUTHEAST MARION COUNTY. EXTREMELY
UNSTABLE IN SE IA W\ CAPES APPROACHING 5000 J/KG. EXPECT FURTHER
DEVELOPMENT ALONG BOUNDARY AS AFTERNOON WEARS ON. ANOTHER BATCH OF TSRA
IN EXTREME SW WI... REMNAMTS FROM OVERNIGHT CONVECTION IN MN...
SPILLING OVR RIDGE AXIS. UPR SUPPORT FOR STORMS W\ DNVG IN RFQ OF
ANTICYCLONICALLY CURVED JET AND POSITIVE VORTCITY MAXIMUM... DROPPING
SEWRD DOWN BACKSIDE OF UPR RIDGE. STORMS MOVG INTO RATHER STABLE AIR
MASS THO... WHEN COMPARED TO SE IA... W\ A 3-4 C CAP IN PLACE AND SFC
BASED LI/S OF MINUS 2 TO 4 IN NW IL. NOT EXPECTING SVR WITH THESE
STORMS... BUT STORMS HAVE BEEN DUMPING BETWEEN ONE AND TWO INCHES OF
MUCH NEEDED RAINFALL. AREAS WEST OF A DBQ-GALVA LINE RECEIVING THE MOST
AS PER DOPPLER PRECIPITATION ESTIMATES.

UPR SUPPORT TO ENHANCE THUNDERSTORM POTENTIAL THRU EARLY EVENING HOURS.
W\ LOSS OF HTG AND AS UPR SUPPORT SHIFTS SE... STORMS SHOULD FIZZLE AFT
SUNSET. ATTENTION THEN TURNS NORTHWEST AS STORMS FIRING ACRS SE SD MOVE
INTO CWA AFT 06Z... AS PER 850-300 MB THICKNESS. CID-DBQ-CWI-SQI LIKELY
POPS... CHC POPS ELSEWHERE. MAY WANT TO MENTION EVENING PERIOD... THEN
STORMS AGAIN LATE.

CURRENT DEWPOINTS GUD FOR OVERNIGHT MINS.

CID  73/70  MLI  71/50  DBQ  68/80  BRL 75/40

TPH

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 19, 3:29 PM CDTSevere Thunderstorm WarningDVNMercer46 min
Jul 19, 4:09 PM CDTSevere Thunderstorm WarningDVNWarren51 min
Jul 19, 4:13 PM CDTSevere Thunderstorm WarningDVNMercer32 min
Jul 19, 5:35 PM CDTTornado WarningDVNHancock, Henderson, McDonough50 min
Jul 19, 6:22 PM CDTSevere Thunderstorm WarningDVNMcDonough48 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.